Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 160, NWS Columbia, SC

July 19, 2016Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2016, 10:33 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 10:33 PM EDT (02:33 UTC)
Expired
Jul 19, 2016, 11:30 PM EDT
In force
57 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 10:55 PM EDTTSTM WND DMG1 Ese Springfield, SCNUMEROUS TREES DOWN NEAR SPRINGFIELD NEAR THE INTERSECTION OF SC HWY 3 AND SC HWY 4 NEAR THE FLEA MARKET.
Jul 19, 10:55 PM EDTHAIL 1.75Springfield, SCGOLF BALL SIZED HAIL ON EDISTO ST IN SPRINGFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS52 KCAE 200233
SVRCAE
SCC009-011-075-200330-
/O.NEW.KCAE.SV.W.0160.160720T0233Z-160720T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 PM EDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHWESTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1130 PM EDT

* AT 1032 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED BETWEEN
  NEESES AND SPRINGFIELD...AND WAS DRIFTING SOUTHWEST.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DENMARK...WILLISTON...BLACKVILLE...SPRINGFIELD...HILDA...NEESES...
  NORWAY...ELKO...LIVINGSTON AND COPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3339 8093 3326 8123 3333 8137 3346 8141
      3364 8116
TIME...MOT...LOC 0232Z 142DEG 1KT 3349 8118 

HAIL...1.00IN
WIND...60MPH
 
$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:35 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 19, 9:35 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
935 PM EDT TUE JUL 19 2016

.SYNOPSIS...
Weak pre-frontal troughing has moved into the area with a
weakening cold front approaching from the north nearing the
forecast area tonight. The diffuse front will be in the area
Wednesday generating more thunderstorms. The remains of the front
will slide south of the area Wednesday night...however with a warm
and moist air mass over the region chances of afternoon and
evening thunderstorms will continue.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Convection now isolated mainly across the southeast Midlands.
Strong short wave trough over the northeast coast SC. Stronger
lift along the coast. Upper level flow remains difluent across
the area and other weak short waves may move through the area
later tonight. Air mass remains moderately unstable although
negative CAPE developing. Outflow boundaries from convection
primarily along the north coast SC may trigger storms into the
Midlands. Although HRRR continues to indicate the possibility of
organized thunderstorms in the area overnight...believe threat
diminishing. Based on latest radar trends and lack of convection
indicated by NSSL WRF model...will continue low chance pops
overnight mainly toward the Pee Dee. Guidance minimum temperatures
accepted. Patchy fog possible late tonight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Surface frontal boundary in the area could be a focus for convection
on Wednesday but the exact location of the front is uncertain as the
GFS is quicker to push the front south through the region by 18z
while the NAM is slower.  The GFS is also more aggressive bringing
drier air into the region from the north with precipitable water
values down at or below 1.5 inches across much of the forecast area
while the NAM has close to 2 inch precipitable water values.  The
other mitigating factor against convection is a shortwave will be
crossing the region during the late morning hours and subsidence
behind the shortwave may suppress convection.  Due to the uncertainty
in moisture profile and location of the frontal boundary will make
only minor changes to the current forecast and lower pops a bit in
the northern and western Midlands where confidence is higher that
drier air will filter into the region and keep the chance pops going
in the most favored area of the southeast Midlands and CSRA where
moisture will be deeper and possibly interact with the front and
shortwave energy.

Temperatures expected to range from the lower to mid 90s northern
Midlands to mid and upper 90s across the remainder of the forecast
area.  Lows should be in the lower to mid 70s with the cooler
temperatures in the northern Midlands where drier airmass will
reside.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Little change in the thinking regarding the extended forecast with
upper ridging building back over the region late week through the
weekend with increasing temperatures back to around triple digits.

Early in the period (Thu-Fri) the region will remain in the
northerly 500mb flow between the upper ridge over the plains and the
departing trough off the East Coast.  There is the possibility for
difficult to time shortwaves rotating around the periphery of the
upper ridge to support convection but the atmosphere is relatively
dry with precipitable water values slightly below normal around 1.5
inches and generally weak instability forecast.  Will maintain
slight chance for diurnal convection at this time with maybe low
chance pops in the CSRA closer to some deeper moisture on Thursday
and slight chance everywhere on Friday.

The upper ridge builds eastward into the Mid-Atlantic and Carolinas
over the weekend as 850mb temperatures warm to around +23C.
Temperatures will be hot once again Sat/Sun with highs pushing at or
above 100 degrees across the Midlands. Forecast instability is
moderate both Sat/Sun but will be fighting the subsidence from the
upper ridge overhead and with little upper forcing present...a
surface trough would provide the only low level forcing for
convection.  Better low level moisture advects into the region by
Sunday so will carry slightly higher pops compared to Saturday but
generally staying in the slight chance to chance range over the
weekend.

Early next week there are mixed signals whether or not the upper
ridge will begin to break down as the ECWMF suggests due to a
digging trough over the upper midwest and Great Lakes region or if
it will hold as the GFS suggests with that shortwave trough unable
to push into the ridge and sliding east into New England.  Will
continue with a persistence forecast at this time until there is
better consensus in that time period.  Temperatures will remain
above normal in the mid to upper 90s early next week.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions for the majority of the period...with restrictions
possible in afternoon/evening thunderstorms and patchy morning
fog.

Clearing has developed in the central Midlands. Additional
convection possible later tonight although confidence low. With
high-low level moisture and some drying aloft...some fog possible
late tonight primarily near AGS/OGB terminals.

EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and
evening convection Wednesday and Thursday...with lower chances
Friday and Saturday. Potential for early morning
fog/stratus...mainly AGS/OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 19, 2:34 AM EDT, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
234 AM EDT TUE JUL 19 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
234 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD CONTAIN DAMAGING
WIND. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WEDNESDAY COULD CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jul 19, 5:07 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     4 W OSWEGO              34.01N 80.35W
07/19/2016                   SUMTER             SC   LAW ENFORCEMENT

            TREES IN ROADWAY QUEEN CHAPEL RD AT FOXWORTH
            MILL RD.

&&

DA
Local storm report, Jul 19, 5:09 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     4 NNE DALZELL           34.07N 80.40W
07/19/2016                   SUMTER             SC   LAW ENFORCEMENT

            TREES IN ROADWAY HWY 441 AT COTTON ACRES
            ROAD.

&&

DA
Local storm report, Jul 19, 6:53 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 WNW OSWEGO            34.03N 80.33W
07/19/2016  M1.00 INCH       SUMTER             SC   TRAINED SPOTTER

            OBSERVER ALSO ESTIMATED 70 MPH WINDS. 3
            TREES DOWN IN EMERALD LAKES SUBDIVISION.

&&

DA
Local storm report, Jul 19, 7:31 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     2 S EVANS               33.48N 82.15W
07/19/2016                   COLUMBIA           GA   BROADCAST MEDIA

            WRDW-TV REPORTED TREES DOWN IN THE CRAWFORD
            MILLS NEIGHBORHOOD IN GROVETOWN NEAR
            BROOKWOOD ELEMENTARY SCHOOL, INCLUDING TREE
            DOWN ON INTERSTATE 20 NEAR MILE MARKER 193
            BLOCKING BOTH LANES OF EASTBOUND TRAFFIC.
            TIME ESTIMATED BASED ON RADAR. .

&&

DCM
Local storm report, Jul 19, 7:39 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     2 S EVANS               33.48N 82.15W
07/19/2016                   COLUMBIA           GA   BROADCAST MEDIA

            ...CORRECTED TIME... WRDW-TV REPORTED TREES
            DOWN IN THE CRAWFORD MILLS NEIGHBORHOOD IN
            GROVETOWN NEAR BROOKWOOD ELEMENTARY SCHOOL,
            INCLUDING TREE DOWN ON INTERSTATE 20 NEAR
            MILE MARKER 193 BLOCKING BOTH LANES OF
            EASTBOUND TRAFFIC. TIME ESTIMATED BASED ON
            RADAR. .

&&

DCM
Special weather statement, Jul 19, 10:12 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1012 PM EDT TUE JUL 19 2016

SCZ030-035-036-041-200300-
BARNWELL-ORANGEBURG-BAMBERG-AIKEN-
1012 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGEBURG...
NORTHEASTERN BARNWELL...NORTHWESTERN BAMBERG AND EAST CENTRAL AIKEN
COUNTIES...

AT 1011 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF
BLACKVILLE...OR 12 MILES NORTH OF DENMARK. THE STORM WAS NEARLY
STATIONARY.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH...SPRINGFIELD...NEESES...NORWAY AND LIVINGSTON.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3343 8098 3338 8119 3354 8134 3368 8106
TIME...MOT...LOC 0211Z 142DEG 1KT 3350 8116

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:12 PM EDTSpecial Weather StatementCAEOrangeburg48 min
Jul 19, 10:30 PM EDTAreal Flood AdvisoryCAEOrangeburg60 min
Jul 19, 11:30 PM EDTSpecial Weather StatementCAEAiken60 min
Jul 20, 12:14 AM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster76 min
Jul 20, 3:59 PM EDTSpecial Weather StatementCAEMarlboro16 min
Jul 20, 4:10 PM EDTSevere Thunderstorm WarningCAEChesterfield35 min
Jul 20, 4:59 PM EDTSevere Thunderstorm WarningCAEBarnwell37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.